When Your Weight Gain Is Caused by Medicine
Some medicines can cause certain people to put on weight. This can be a good thing if you are underweight to start with. If you are at a normal weight, then gaining a few pounds also might not be a big deal. But, if you are already overweight, weight gain might be more of a problem.
Weight gain depends on a number of factors. These include your specific medicine, your age, and other medical conditions you have. You might only gain a few pounds over a year. But some people gain more weight, like 10 or 20 pounds in a few months. If you need to take the medicine for months or years, you might gain a lot of weight.
Medicine-related weight gain is not uncommon, especially with certain types of medicines. For example, many steroids can cause weight gain. So can medicines that treat mental health problems, such as depression and schizophrenia. Men and women of all ages can have medicine-related weight gain.
What causes medicine-related weight gain?
Medicine-related weight gain can have many causes. Some medicines might stimulate your appetite. This causes you to eat more and gain extra weight. Some medicines might affect your body’s metabolism. This causes your body to burn calories at a slower rate. Other medicines might affect how your body stores and absorbs sugars and other nutrients.
If a medicine causes you to be tired or have shortness of breath, you might be less likely to exercise. This can cause you to gain weight. Other medicines might cause you to retain water. This makes you weigh more even if you don’t put on extra fat. For certain medicines, researchers aren’t exactly sure what triggers the weight gain.
Medicines that may cause weight gain include:
Medicines for diabetes, such as insulin, thiazolidinediones, and sulfonylureas
Antipsychotic medicines such as haloperidol, clozapine, risperidone, olanzapine, and lithium
Antidepressant medicines like amitriptyline, imipramine, paroxetine, and sertraline
Epilepsy medicines like valproate, carbamazepine, and gabapentin
Steroid hormone medicines like prednisone or birth control pills
Blood pressure-reducing medicines like beta-blockers such as propranolol and metoprolol
It’s important to note that not all medicines of these types cause weight gain. For example, the diabetes medicine metformin might make you lose weight instead of gain it. Topiramate (a medicine used for seizures and migraines) also can help a person lose weight.
What are the symptoms?
You might notice that you have gained a few pounds since starting your medicine. In some cases, this happens quickly. But in other cases, it happens more slowly. You might not notice that you’ve gained weight until your healthcare provider points it out to you at a medical visit.
Depending on the cause of your weight gain, you might notice other symptoms. For example, you might have an increased appetite, or it may be harder for you to exercise. You may not always have these other symptoms, though.
How is medicine-related weight gain diagnosed?
Your healthcare provider will note your change in weight with records from past medical appointments. Your provider may ask you about changes in your eating or exercise habits. Your provider will also do a physical exam to make sure your weight gain isn’t the result of something else, like retaining fluids or pregnancy.
Not all weight gain is caused by taking medicine, of course. Your healthcare provider will look at your medicine list to see whether you are taking any that can cause weight gain. If you started gaining weight when you began one of these medicines, then there is a chance that the medicine is at least partly to blame.
How is medicine-related weight gain treated?
Treatment will depend on the situation. In some cases, your healthcare provider will recommend switching to another medicine that’s not as likely to cause weight gain. This is especially likely if you have gained a lot of weight and your health is affected.
In other cases, it may not be possible to stop taking the medicine that is causing your weight gain. There might not be another medicine available that can effectively treat your symptoms. For example, people with certain mental health problems might do well with only 1 or 2 medicines. In that case, you might be able to switch to a lower dose of the medicine.
If you are concerned that a medicine is causing you to gain weight, make an appointment to talk with your provider. Never stop taking a medicine without talking with your healthcare provider first. Then during the visit, you can discuss all of your treatment choices. Both of you can make sure the benefits of the medicine outweigh the risks from weight gain.
If you need to keep taking a medicine, you still have choices. Your provider may advise that you see a dietitian and possibly a psychologist to help you learn to make better eating choices. Getting more exercise can also help treat weight gain. Limiting your portion sizes and eating more slowly at meals can also help. Your provider can give you more tips about your weight-loss choices.
What are possible complications?
Being overweight is a risk factor for, or may worsen, many health problems include:
You doctor will help you weigh the pros and cons of the medicine for you.
What can I do to prevent medicine-related weight gain?
Talk with your healthcare provider about possible side effects of any new medicine, including weight gain. If this is a concern for you, ask your healthcare provider if you might be able to take another medicine that doesn’t have this side effect. In many cases (not all), you will have another choice of medicine.
You might not gain weight even if you start a medicine that has weight gain as a possible side effect. But you may need to pay a little more attention to your diet and exercise. If you keep good eating habits and exercise regularly, you might not gain any weight, or only a small amount.